Minnesota, 2025

Tornadoes and Damaging Wind in Minnesota, June 22, 2025

June 22, 2025 · NWS FGF · 3 events in 2 counties and zones

A supercell produced damaging winds in eastern Marshall County and two EF-1 tornadoes across northern Beltrami county during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A supercell produced damaging winds in eastern Marshall County and two EF-1 tornadoes across northern Beltrami county during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 3:29 PM CST, 2 hours 33 minutes earlier. Its key messages:

  • Level 2 out of 5 risk for severe thunderstorms through this evening. Hazards include wind gusts to 70 mph, large hail up to 2.5 inches, and a few tornadoes.
  • Heat index values approach or exceed 100 degrees in the southern Red River Valley and portions of west central Minnesota through 7 PM. Heat related impacts are expected.
  • Periodic chances for severe thunderstorms return late next week into the weekend.
Area forecast discussion, Jun 22, 3:29 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Forks ND
429 PM CDT Sun Jun 22 2025

.KEY MESSAGES...

- Level 2 out of 5 risk for severe thunderstorms through this
  evening. Hazards include wind gusts to 70 mph, large hail up to
  2.5  inches, and a few tornadoes.

- Heat index values approach or exceed 100 degrees in the southern
  Red River Valley and portions of west central Minnesota through
  7 PM. Heat related impacts are expected.

- Periodic chances for severe thunderstorms return late next week
  into the weekend.

&&

.DISCUSSION...
Issued at 415 PM CDT Sun Jun 22 2025

...Synopsis...

SW flow is in place still across the Northern Plains/upper
Midwest while a larger positively tilted trough over the upper
Rockies moves east. This flow is maintaining deep moisture and
instability in place, but as the trough moves east, along with
a stronger cold front, much lower Tds, milder air, and stable
conditions are expected early next week. Late next week there is
a shift in the pattern back to zonal flow (west with
southwesterly components), with rising heights again. This
brings higher temperatures and periodic severe chances once
again. Multiple machine learning systems highlight 5-10%
probabilities for severe potential for parts are much of our
region Friday into next weekend.

...Severe Thunderstorm Threat This Evening...

Prefrontal trough axis bisecting the Red River Valley and northwest
Minnesota southwest to northeast, with a cold front pushing
into Devils Lake Basin currently. Very buoyant air mass is in
place, with steep mid level lapse rates along/ahead of the
surface trough. Deep layer shear and favorable shear
profiles/hodographs support discrete supercells, in a low CIN
environment where a tornado watch is in place. All modes of
severe are favored through 7pm with a transition towards less
surface based convection as the cold front pushes east and much
more stable air works east. Eventually we decouple and the
entire pattern shifts out of our area later this evening (mainly
through 10pm in our east).

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 100 PM CDT Sun Jun 22 2025

Low stratus with variable impacts across the region (ranging
from LIFR to MVFR) are ongoing. Stratus is expected to
overspread the region with a cold front passage, with
improvement to VFR after 09Z in eastern ND and closer to 12Z in
parts of MN. There are still pockets of scattered showers and
isolated thunderstorms in far northeast ND and MN, however more
organized/stronger activity is expected after 20Z with this
transitioning east though mid evening as the front pushes east.
Winds shift to the south ahead of the front and eventually to
the west late in the TAF period behind the front.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ052-053.
MN...Heat Advisory until 7 PM CDT this evening for MNZ006-009-016-
     017-022>024-027>032-040.

&&

DISCUSSION...DJR
AVIATION...DJR
Hazardous weather outlook, Jun 22, 4:37 AM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
537 AM CDT Sun Jun 22 2025

NDZ006-014-024-231045-
Towner-Benson-Eddy-
537 AM CDT Sun Jun 22 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms late
this morning through the afternoon. The main hazards will be hail
up to 1.25 inches and isolated wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-015-016-026>030-
038-039-049-052>054-231045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
537 AM CDT Sun Jun 22 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Level 2 out of 5 risk for severe thunderstorms Sunday afternoon
and evening. Primary hazards will be damaging wind gusts to 70
mph, large hail up to 2 inches, and isolated tornadoes.

Heat index values approach or exceed 100 degrees in the
southern Red River Valley and portions of west central
Minnesota. Heat related impacts are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jun 22, 1:09 PM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
209 PM CDT Sun Jun 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     Non-Tstm Wnd Gst 5 WNW Dalton            46.21N 96.02W
06/22/2025  M63 MPH          Otter Tail         MN   Mesonet

            Mesonet station MN130 Fergus Falls MN DOT.

0913 AM     Hail             Aneta                   47.68N 97.99W
06/22/2025  M1.00 Inch       Nelson             ND   Public

0840 AM     Hail             Binford                 47.56N 98.35W
06/22/2025  M1.00 Inch       Griggs             ND   Public

0815 AM     Tstm Wnd Dmg     1 ESE Fergus Falls      46.28N 96.06W
06/22/2025                   Otter Tail         MN   Public

            Tree damage relayed by broadcast media.

&&
Local storm report, Jun 22, 1:10 PM CST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
210 PM CDT Sun Jun 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Tstm Wnd Dmg     1 W Perham              46.60N 95.59W
06/22/2025                   Otter Tail         MN   Public

            Tree damage relayed via broadcast media.

&&

TT
Local storm report, Jun 22, 2:31 PM CST, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
331 PM CDT Sun Jun 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Tstm Wnd Dmg     1 NNE Fergus Falls      46.29N 96.06W
06/22/2025                   Otter Tail         MN   Public

            Delayed Repot: Photos of tree damage in
            Fergus Falls. Time estimated via radar.

&&
Local storm report, Jun 22, 3:38 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
438 PM CDT Sun Jun 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     Tstm Wnd Gst     8 W Argyle              48.34N 96.99W
06/22/2025  M62 MPH          Marshall           MN   Public

            Personal Wx Station Measurement.

&&
Local storm report, Jun 22, 4:42 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Sun Jun 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             1 N Hannah              48.99N 98.69W
06/22/2025  E1.00 Inch       Cavalier           ND   Public

            Delayed report: Hail 1 mile N of Hannah.
            Time estimated via radar.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 22, 6:02 PM CST to 6:07 PM CST
Where
Marshall County, 5.89 mi WNW of Grygla
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.330, -95.740

Measured wind gust.

Tornado, Beltrami

When
June 22, 6:17 PM CST to 6:27 PM CST
Where
Beltrami County, 9.71 mi NNW of Carmel to 8.31 mi NW of Malcolm
Rating
EF1
Path length
5.36 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
48.400, -95.560

A swath of tree damage was found with satellite though no known other damage has been found or reported. Max wind estimated at 100 mph.

Tornado, Beltrami

When
June 22, 6:33 PM CST to 6:45 PM CST
Where
Beltrami County, 8.08 mi NNW of Malcolm to 9.7 mi NNE of Malcolm
Rating
EF1
Path length
6.57 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
48.440, -95.390

A swath of tree damage was found with satellite. A report was also relayed to the Beltrami county EM of trees twisted in every direction with significant road blockage near Gates Corner. A vehicle that got caught in it was abandoned because it would require heavy equipment to clear all the mangled trees. Max wind estimated at 100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272743, 1272745, 1272747.